Alert archive / New York / Flash Flood Warnings in 2025
Flash Flood Warning 2, NWS Buffalo, NY
NWS Buffalo, NY issued this flash flood warning at May 5, 2025, 8:55 PM EDT for 6 counties in New York. It was in force for 4 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2025, 8:55 PM EDT (00:55 UTC)
- Expired
- May 6, 2025, 12:33 AM EDT
- In force
- 4 hr
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allegany County, NY, Cattaraugus County, NY, Erie County, NY, Genesee County, NY, Livingston County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 72 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 9:00 PM EDT | FLASH FLOOD | Canaseraga, NY | Several homes evacuated on River Street due to flooding. |
| May 5, 9:05 PM EDT | FLASH FLOOD | Canaseraga, NY | Report of several homes evacuated on S. Church Street. |
| May 5, 9:20 PM EDT | FLASH FLOOD | Canaseraga, NY | RT 70 closed due to high water over the road. |
| May 5, 10:15 PM EDT | FLASH FLOOD | Canaseraga, NY | Boat deployed to do a water rescue of residence. |
| May 5, 10:30 PM EDT | FLASH FLOOD | Nunda, NY | Delayed report. Keshaqua Creek overflowed its banks, with water up to several houses on Water Street in the Town of Nunda. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 704 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
044
WGUS51 KBUF 060055
FFWBUF
NYC003-009-029-037-051-121-060445-
/O.NEW.KBUF.FF.W.0002.250506T0055Z-250506T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Buffalo NY
855 PM EDT Mon May 5 2025
The National Weather Service in Buffalo has issued a
* Flash Flood Warning for...
Northern Allegany County in western New York...
Northeastern Cattaraugus County in western New York...
East Central Erie County in western New York...
Southern Genesee County in western New York...
Southwestern Livingston County in western New York...
Wyoming County in western New York...
* Until 1245 AM EDT.
* At 855 PM EDT, local law enforcement reported flash flooding
within the warned area mainly for northeastern Allegany County.
Between 0.75 and 1.25 inches of rain have fallen. Additional
rainfall amounts of 0.25 to 0.5 inches are possible in the warned
area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Letchworth State Park, Alfred, Perry, Warsaw, Bennington, Mount
Morris, Attica, Pavilion, Arcade, Belfast, Rushford, Portageville,
Houghton, Varysburg, Chaffee, Yorkshire, Caneadea, Sheldon, Nunda
and Covington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4287 7849 4298 7802 4287 7795 4257 7776
4251 7772 4248 7772 4240 7773 4238 7773
4208 7776 4242 7831 4254 7850
FLASH FLOOD...OBSERVED
$$
AR2 follow-up statements
545
WGUS71 KBUF 060254
FFSBUF
Flash Flood Statement
National Weather Service Buffalo NY
1054 PM EDT Mon May 5 2025
NYC003-009-029-037-051-121-060445-
/O.CON.KBUF.FF.W.0002.000000T0000Z-250506T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegany NY-Cattaraugus NY-Erie NY-Genesee NY-Livingston NY-
Wyoming NY-
1054 PM EDT Mon May 5 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT TUESDAY
FOR NORTHERN ALLEGANY, NORTHEASTERN CATTARAUGUS, EAST CENTRAL ERIE,
SOUTHERN GENESEE, SOUTHWESTERN LIVINGSTON AND WYOMING COUNTIES...
At 1054 PM EDT, local law enforcement reported flash flooding within
the warned area, mainly for northeastern Allegany County. Between 1
and 1.5 inches of rain have fallen. Additional rainfall amounts up
to 0.25 inches are still possible in the warned area. Flash flooding
is already occurring.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Canaseraga, Letchworth State Park, Alfred, Perry, Warsaw,
Bennington, Mount Morris, Attica, Pavilion, Arcade, Belfast,
Rushford, Portageville, Houghton, Varysburg, Chaffee, Yorkshire,
Caneadea, Sheldon, Nunda and Covington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4287 7849 4298 7802 4287 7795 4257 7776
4251 7772 4248 7772 4240 7773 4238 7773
4208 7776 4242 7831 4254 7850
FLASH FLOOD...OBSERVED
$$
AR075
WGUS71 KBUF 060433
FFSBUF
Flash Flood Statement
National Weather Service Buffalo NY
1233 AM EDT Tue May 6 2025
NYC003-009-029-037-051-121-060443-
/O.CAN.KBUF.FF.W.0002.000000T0000Z-250506T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegany NY-Cattaraugus NY-Erie NY-Genesee NY-Livingston NY-
Wyoming NY-
1233 AM EDT Tue May 6 2025
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN ALLEGANY,
NORTHEASTERN CATTARAUGUS, EAST CENTRAL ERIE, SOUTHERN GENESEE,
SOUTHWESTERN LIVINGSTON AND WYOMING COUNTIES...
The heavy rain has ended. Flooding is ongoing or imminent across
eastern Wyoming, southwest Livingston, and northeast Allegany
counties and a Flood Warning is in effect for this area until 6:30
AM. Please continue to heed remaining road closures.
&&
LAT...LON 4287 7849 4298 7802 4287 7795 4257 7776
4251 7772 4248 7772 4240 7773 4238 7773
4208 7776 4242 7831 4254 7850
$$
HSKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this flash flood warning went out at May 5, 8:29 PM EDT, 26 minutes earlier.
Area forecast discussion, May 5, 8:29 PM EDT, 26 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 829 PM EDT Mon May 5 2025 .SYNOPSIS... A slow moving low pressure system will maintain clusters of showers, and mainly daytime thunderstorms through at least Wednesday...along with milder temperatures than over the weekend. High pressure will then gradually nose its way into our region during the latter portions of the week...while bringing cooler and generally drier weather. && .NEAR TERM /THROUGH TUESDAY/... Regional radar imagery currently showing a large swath of showers and a few embedded thunderstorms pivoting northwestward across far western New York. This region is associated with a well-defined shortwave impulse rotating around the Ohio Valley closed low...and will continue to slide northwestward and gradually diminish through the rest of the evening in tandem with the departure of the shortwave and nocturnal stabilization of the boundary layer. Meanwhile further east...another large swath of much lighter showers is currently lifting north-northwestward from central and eastern New York across the eastern Lake Ontario region...in association with a 40-50 knot southeasterly low level jet. Expect this area of showers to continue through much of this evening...before lifting north of the area during the late evening and overnight hours in concert with the departure of the low level jet. In between the above two areas...shower activity will be much more scattered this evening. As we push through the second half of the night...another shortwave pivoting northward around the closed low will bring another period of more numerous...albeit lighter showers first to far western New York...then to the Genesee Valley and western Finger Lakes as we push toward sunrise. Otherwise...shower activity should generally remain much more scattered overnight...with lows ranging through the 50s. The upper low will slide a bit farther to the northeast Tuesday, with the center of the low just to the southwest of the area. Limited shower activity early in the day, but expect numerous showers and scattered thunderstorms to develop during the afternoon as a lobe of vorticity rotating around the cut-off low provides forcing for ascent. Diurnal heating of a still warm and moist airmass should yield some instability developing by mid- afternoon, with around 1000 J/kg MUCAPE generally east of Rochester and Wellsville. Deep layer shear of around 40 knots may lead to a few organized clusters of thunderstorm. SPC has maintained a marginal risk to cover the threat. There is some potential for heavy rain which may lead to localized flooding, especially in the eastern half of the area, largely due to the low potential of training thunderstorms. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... The mostly vertically stacked low resulting in the wet weather the past few day will center over or just south of the WNY area Tuesday evening. The low will then track to Eastern New England by Wednesday evening. The potential for showers and embedded thunderstorms will continue through Wednesday with the best chance for embedded thunderstorms for eastern portions of the area. Drier air moving into the region for Thursday will likely result in a mostly dry day, but some timing uncertainty with the passing front and influx of drier air. Guidance is continuing with the trend of at least the chance for showers to return late in the period, late Thursday night into Friday. This will result as a trough moves into the region, with another upper level low developing once again, this time over central PA/NY. Temperatures cool to normal for Wednesday and then below normal for Thursday as a cold front tracks across the region. && .LONG TERM /FRIDAY THROUGH MONDAY/... As mentioned in the short term, guidance is starting to agree that a trough tracking across the region will briefly develop another upper level low like the one that is bringing the current wet weather to start this week. With this upper low though, the center of the low appears to be a bit further east, this will allow periods of drier air to move into the western portions of the area, lowering the potential for showers. This next upper level low doesn't appear to linger nearly as long as the current system that became cutoff, this is due to another trough that will push southeast across the Great Lakes and into the Northeast for Saturday and Saturday night. Most of the showers with this second upper low should focus on the eastern half of the forecast area, and end by Saturday afternoon, with a brief chance for showers Saturday night with a passing cold front and the passing trough. There is still plenty of time for guidance to adjust timing and track of the trough and upper low, resulting in changes to the current forecast. An example of this is the new 12Z guidance this morning, where the developing upper low is trending a little farther southwest with the GFS and farther east with the Canadian. Temperatures will remain below normal for Friday but warm each day to above normal by Monday. && .AVIATION /01Z TUESDAY THROUGH SATURDAY/... Regional radar imagery currently showing a large swath of showers and a few embedded thunderstorms pivoting northwestward across far western New York in association with a passing shortwave impulse. This region will continue to slide northwestward and gradually diminish through the rest of the evening in tandem with the departure of this wave. Meanwhile further east...another large swath of much lighter showers is currently lifting north-northwestward from central and eastern New York across the eastern Lake Ontario region...in association with a 40-50 knot southeasterly low level jet. This area of showers will continue through much of this evening...before also lifting north of the area during the late evening and overnight hours as the low level jet lifts off to our north. Elsewhere shower activity will be much more scattered this evening...with a general mix of MVFR to VFR flight conditions predominating. As we push through the second half of the night...another shortwave pivoting northward around the closed low will bring another period of more numerous...albeit lighter showers first to far western New York...then to the Genesee Valley and western Finger Lakes as we push toward sunrise. Otherwise...shower activity should generally remain much more scattered overnight...with a mix of MVFR to VFR flight conditions largely prevailing...save for the Southern Tier where at least some IFR in patchy fog will be possible. On Tuesday the closed low responsible for the unsettled weather will make its way to northwestern PA. While shower activity will generally be light and/or more scattered in nature through the first part of the morning...the combination of diurnal destabilization and the approach of another shortwave impulse should lead to the development of fairly widespread showers and scattered thunderstorms from the Genesee Valley eastward across the Finger Lakes and eastern Lake Ontario region for the afternoon...with flight conditions within these area consequently lowering to MVFR. Meanwhile further west across extreme far western New York...a mix of VFR/MVFR and more scattered showers should prevail. Outlook... Wednesday...VFR/MVFR with scattered to numerous showers. Thursday...VFR to MVFR with a chance of showers. Friday and Saturday...Mainly VFR. && .MARINE... Northeasterlies/east-northeasterlies will continue through tonight between low pressure spinning over the Ohio Valley and high pressure centered near Quebec, creating choppy waters on both lakes. Small craft headlines remain in place for the western Lake Ontario nearshore waters through a portion of tonight as outlined below. Otherwise waves will linger 2 feet or less through mid-week as the upper level low spins over the lower Great Lakes. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...Small Craft Advisory until 2 AM EDT Tuesday for LOZ042-043. && SYNOPSIS...JJR/TMA NEAR TERM...JJR/TMA SHORT TERM...SW LONG TERM...SW AVIATION...JJR/TMA MARINE...JJR/TMA
Hazardous weather outlook, May 5, 4:37 AM EDT, 16 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 437 AM EDT Mon May 5 2025 NYZ010-012-019>021-085-060845- Northern Erie-Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie- 437 AM EDT Mon May 5 2025 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Thunderstorms will blossom this afternoon and evening, with a southeast to northwest progression. A few storms may become severe with damaging wind gusts, heavy rain and large hail the primary threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001-002-007-008-011-060845- Niagara-Orleans-Jefferson-Lewis-Genesee- 437 AM EDT Mon May 5 2025 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042>045-062>065-060845- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 437 AM EDT Mon May 5 2025 This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-060845- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 437 AM EDT Mon May 5 2025 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003>006-013-014-060845- Monroe-Wayne-Northern Cayuga-Oswego-Livingston-Ontario- 437 AM EDT Mon May 5 2025 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will blossom Tuesday afternoon and evening, with a south-southeast to north-northwest progression. A few storms may become severe with damaging wind gusts, heavy rain and large hail the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-060845- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- 437 AM EDT Mon May 5 2025 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. Strong to severe thunderstorms are possible today, tracking from southeast to northwest across the waters. The primary threats from these afternoon and early evening storms will be damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 8:40 PM EDT | Areal Flood Warning | BUF | Allegany, Cattaraugus, Erie, Genesee, Livingston, Wyoming | 15 min |
| May 5, 10:51 PM EDT | Areal Flood Warning | BUF | Livingston | 6 hr |
| May 6, 12:31 AM EDT | Areal Flood Warning | BUF | Allegany, Livingston, Wyoming | 10 hr |
| May 6, 10:45 AM EDT | Flood Watch | BUF | Allegany, Cayuga, Jefferson, Lewis, Livingston, Monroe and 3 more | 21 hr |
| May 6, 5:38 PM EDT | Flash Flood Warning | BUF | Cayuga | 3 hr |
Nearby
Flash Flood Warnings in New York, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.